• Log in with Facebook Log in with Twitter Log In with Google      Sign In    
  • Create Account
  LongeCity
              Advocacy & Research for Unlimited Lifespans

Photo

Bupropion: now is it anticholinergic, or not?

bupropion wellbutrin anticholinergic constipation

  • Please log in to reply
3 replies to this topic

#1 rian

  • Guest
  • 9 posts
  • 2
  • Location:Germany

Posted 02 August 2017 - 12:55 PM


Hey everyone,

according to this thread: http://www.longecity...nticholinergic/ everyone has a different opinion to it.

 

Since I took one single 150mg pill of Bupropion a month ago (and stop right after) and feel quite constipated since then (including other effects on my guts like: burning feeling, still quite a normal defecation in the morning, but after midday nothing goes any more with a feeling like I'm right before diarhea, yet I cannot go to the toilet and I'm rather constipated then; resulting in cramps and flatulence in the later hours.), I wondering how long these anticholinergic effects will endure. Also to those claiming there is no anticholingergic effect: how do you explain the many reports of people suffering servere constipation under bupropion. since acetylcholine is the transmitter for bowel motility, an anticholingergic drug would have exactly these effects.

 

and for those who will question that one pill could interfere with my digestion like this, here a short review of my situation.

 

I was on Escitalopram (in the beginning) and then sertralin from 01/2015 to 11/2016. Reduced to zero at the end of 2016 due to increasing problems with my digestion (exactly the ones i have now), though I had these symptoms only for some short and rare phases during the two years with Escitalopram/Sertralin (with a normal and working digestion for the most time). In 2017, half a year without any medication, my guts worked and felt completely fine - not a single issue. Until yea, I had the idea to take Sertralin again at the end of May - again the symptoms described above and stopped taking it after one pill. It seems that my stomach could regenerate once more at this time as my bowel was fine again two weeks later - until I punched it in the face again, when I took the Bupropion at the end of june. Now it seems im stuck with the symptoms. One could argue, why I took something like that again, when I experienced its effects on my stomach (sertralin at the end of 2016 and again in my 2017), but me and my psychiatrist where certrain that the serotonergic value of meds would be the culprit for my digestion probs so he prescribed me the non-serotonergic bupropion. Only to find out that it is probably the anticholinergic causing my problems, as it's the common demoninator of the two medications. 

 

So my question: Are there people with Bupropion who experienced the same digestion problems? Is it really caused by the anticholinergic effect of the drug or the increase in dopamin? Can anyone tell me, why the hit on my digestion wont go away now like it did prior to that within at least 14 days? It it because I kind of summarized the anticholingergic effects on my digestion with the 2 years of ssri before, though i had several month in 2017 which were just fine, without any meds? Is sertralin anticholingergic too? Compared to Bupropion?

 

Thanks for the answers and dont mind my english pls, as i am no native speaker. :)



#2 rian

  • Topic Starter
  • Guest
  • 9 posts
  • 2
  • Location:Germany

Posted 06 August 2017 - 12:08 PM

no one? :l



sponsored ad

  • Advert
Adverts help to support LongeCity's non-profit work. To go ad-free join as Member.

#3 Kinesis

  • Guest
  • 262 posts
  • 27
  • Location:Pennsylvania USA
  • NO

Posted 23 September 2017 - 04:07 AM

Bupropion is not anticholinergic.

https://psychopharma...hopharmacology/

"Effective doses are in the range of 150 to 300 mg/day. Bupropion is generally not sedating, it doesn’t have antihistaminic or anticholinergic properties. In fact, because of its dopaminergic profile, it has mildly stimulating properties."

Bear in mind that "anticholinergic" refers to specific biochemical activity, not physical symptoms. Symptoms can come from a wide range of causes; for example constipation can be caused by opiates, insufficient water, etcetera, without an anticholinergic element being involved.

sponsored ad

  • Advert
Adverts help to support LongeCity's non-profit work. To go ad-free join as Member.

#4 Mind_Paralysis

  • Guest
  • 1,715 posts
  • 154
  • Location:Scandinavia
  • NO

Posted 11 January 2018 - 08:18 PM

Although Kinesis is mostly correct, the naming of phenomena and effects when it comes to pharmacology certainly leaves a lot to be desired...

 

When medical science speaks of "anticholinergic side-effects" they generally talk about effects on peripheral MUSCARINIC acetylcholine receptors - Buproprion is DEFINITIVELY an acetylcholine antagonist - but a central one - of NICOTINIC receptors, a different sub-class then the classic Muscarinic receptors, which is what medical scientists usually mean when they say "anticholinergic".

 

The receptors do different things, so the effects and side-effects of both are fairly different.

 

HOWever... I recently learned, that in some cases, the moniker "anticholinergic activity" can still be true, even though a drug has NO actual affinity for any type of acetylcholine receptor - SECONDARY anticholinergic activity, is a fact. This is seen with some dopaminergic compounds, since dopamine and acetylcholine both modulate each others activity - but it's also seen, in the peripheral nervous system at least, with NOREPINEPHRINERGIC compounds!

The reason Reboxetine causes constipation is not because of its stimulatory effects - it's not dehydration, as some would have you believe.. No, it's because in the periperal nervous system, activation of the Alpha-1-receptors cause a decrease in Acetylcholine-release - secondary anticholinergic effects! I have been treated with several types of stimulants, and none of them cause constipation - only Reboxetine does - so I can tell you all this: It ain't dehydration!

 

 

Buproprion has been proven to have a greater effect on NE than DA - which is odd, considering the fact that it's more rewarding than compounds like ATX or RBX, pure NRI's, hence it's use as a drug of abuse - but since it's more like an NRI, it stands to reason that it would have a similar, if less potent, effect on Alpha1-receptors in the peripheral nervous system, as pure NRI's - hence, secondary anticholinergic effects.

 

For what it's worth, I've been on Buproprion as well, and it causes some constipation for me too - but not to the same extent as RBX or ATX - it's quite tolerable with Buproprion, with the NRI's, it's utterly intolerable.

 

 

References:

-----------------

Stahl's Illustrated Antidepressants

https://books.google...oxetine&f=false

 

 


  • Informative x 2



Also tagged with one or more of these keywords: bupropion, wellbutrin, anticholinergic, constipation

1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users